Michigan, 2008

Damaging Wind in Michigan, June 8, 2008

June 8, 2008 · NWS IWX · 1 event in 1 county or zone

Very unstable conditions, fast moving westerly flow, and an approaching short wave all contributed to a line of strong to severe thunderstorms. The southern part of this line extended into extreme southwestern Indiana where some wind damage was reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

Very unstable conditions, fast moving westerly flow, and an approaching short wave all contributed to a line of strong to severe thunderstorms. The southern part of this line extended into extreme southwestern Indiana where some wind damage was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Jun 8, 2:36 PM EST, 1 hour 26 minutes earlier.

Area forecast discussion, Jun 8, 2:36 PM EST, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
336 PM EDT SUN JUN 8 2008

...SEVERE STORMS IMMINENT...

.NEAR TERM...
STG INSTABILITY/HIGH SFC THETA-E AIRMASS HAD DVLPD AHD OF DEEP COLD
POOL AND FORCED LINE OF CONVN MOVING OUT OF NE IL/LK MI. GREATEST
THREAT SHRT TERM FOR DAMAGING WINDS/BRIEF TORNADOES LAYS NW OF A
KNOX TO COLDWATER LINE W/ACCELERATING BOW ECHO AND WHICH SHLD SPREAD
SEWD W/TIME. WILL DO LOCAL WATCH EXTENSION TO ALG HIGHWAY 30
COMMENSURATE W/EARLY ZONE UPDATE TO CVR SITU.

SECONDARY CONCERNS LIE W/MBE ALG SWRN FLANK OF COLD POOL AND
POTENTIAL FOR HEAVY RAIN EVENT THIS EVENING W/STG LLJ ORIENTED UPSTREAM
AND ADVT FLW OF HIGH THETA-E OVERTOP SWRN FLANK OF COLD POOL.

&&

.SHORT TERM...
DEEP WRN TROUGH AND ASSOCD SFC FNTL ZONE WILL SHIFT EWD INTO MON.
CLD DEBRIS AND WHERE UPSTREAM MCS/S DVLP OVERNIGHT WILL DICTATE
POTENTIAL SVR CONVN MON AFTN BUT WILL CONT W/HIGH CHC POPS IN THE
AFTN FOR THUNDER IN THE LEAST AND LIKELY MON NIGHT. TEMPS DIFFICULT
BUT WOULD APPEAR ANOTHER VRY WARM DAY IN STORE ESP EAST HALF MONDAY.

&&

.LONG TERM...
TUESDAY CWA STILL FEELING TRAILING EFFECTS OF FRONTAL BNDRY
PUSHING ACROSS THE STATE WITH NAM/GFS IN GOOD AGREEMENT IN 12Z RUN
ON TIMING AND CLEARING FROM WEST TO EAST THROUGH MIDDAY. UPPER
LEVEL TROUGH CLEARS THE REGION BY TUESDAY AFTERNOON...TRENDED
TUESDAY POPS LOWER IN WESTERN COUNTIES BUT HELD ON TO CHC POPS
EVERYWHERE DESPITE CURRENT MODEL AGREEMENT AS PREVIOUS MODEL RUNS
HAD SIGNIFICANT DIFFERENCES WITH THE TIMING OF FRONT CLEARING THE
CWA. GOING TEMPS STILL WARMER THAN MODEL GUIDANCE WHICH IS ONCE
TRENDING COOLER/DRIER BEHIND THIS FRONT.

UPPER RIDGE QUICKLY RETURNS AS LARGE TROUGH DIGS OVER WESTERN
CONUS. GOOD WARM AIR RETURN ON THURSDAY AS BNDRY WORKS ITS WAY
BACK NORTH AHEAD OF THE NEXT FRONT PUSHING ACROSS THE PLAINS. UPPER
LVL TROUGH STAYS PROGRESSIVE AND MOVES EAST FLATTENING THE RIDGE
AND DRAGGING A SFC FRONT THROUGH ON FRI-SAT WITH ATTENDANT CHANCES
FOR CONVECTION.

&&

.AVIATION...
VFR CONDS XPCD THROUGH THE PD. HWVR REINTENSIFYING MCS ACRS IA POSES
CONSIDERABLE UNCERTAINTY FOR THIS AFTN ESP IN LIGHT OF DECAYED
OVERNIGHT MCS IN MI WHICH HAS LAID OUT A DISTINCT OUTFLW BNDRY
THROUGH NRN IN. WK BUT BUOYANT LL ASCENT PER WLCI3 PROFILER STILL
PROMOTING A FEW SHRA ACRS NW IN AND NE IL BUT ON THE WANE ATTM.
WOULD XPC INCREASING LARGE SCALE ASCENT TO FOCUS N OF STATIONARY
OUTFLW BNDRY AHD OF EWD PROPAGATING IA MCV OVR NW IN/SW MI BY AFTN
W/PD OF TSRA LIKELY AT KSBN. KFWA ON THE OTHER HAND SHLD REMAIN DRY
W/MID LVL RIDGING STILL INHIBITING DVLPMNT THERE. SHLD PROVE
INTERESTING IN THE LEAST.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...SMALL CRAFT ADVISORY UNTIL 1 AM EDT MONDAY FOR LMZ043-046.

&&

SHORT TERM...HOLSTEN
LONG TERM...LUDINGTON
AVIATION...HOLSTEN
Hazardous weather outlook, Jun 8, 2:49 PM EST, 1 hour 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
349 PM EDT SUN JUN 8 2008

INZ003>009-012>016-020-MIZ077>081-OHZ001-092000-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITE-BERRIEN-CASS MI-
ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...MONTICELLO...BROOKSTON...NILES...BENTON HARBOR...
ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...STURGIS...
THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...MONTPELIER
349 PM EDT SUN JUN 8 2008 /249 PM CDT SUN JUN 8 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN...NORTHERN INDIANA AND NORTHWEST OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS...SOME POSSIBLY SEVERE...ARE LIKELY FROM EARLY
AFTERNOON INTO THIS EVENING...WITH A RISK FOR DAMAGING WINDS AND
ISOLATED TORNADOES ESPECIALLY NORTHWEST OF A LINE FROM WINIMAC TO
AUBURN.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE FOR SEVERE STORMS ON MONDAY WITH DAMAGING WIND
THE PRIMARY THREAT.

HEAVY RAINFALL AMOUNTS MONDAY INTO TUESDAY ARE POSSIBLE...RAINFALL
RATES OF 1 TO 2 INCHES PER HOUR ARE POSSIBLE ESPECIALLY MONDAY
NIGHT. STORM RUNOFF COULD LEAD TO ISOLATED FLOODING OF STREETS...SMALL
STREAMS AND BASEMENTS.

THUNDERSTORMS ARE POSSIBLE FRIDAY THROUGH SATURDAY. IT REMAINS
TOO EARLY TO ASCERTAIN THE RISK OF SEVERE STORMS.

.SPOTTER INFORMATION STATEMENT...

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

INZ017-018-022>027-032>034-OHZ002-004-005-015-016-024-025-092000-
WHITLEY-ALLEN IN-CASS IN-MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-
BLACKFORD-JAY-FULTON OH-DEFIANCE-HENRY-PAULDING-PUTNAM-VAN WERT-
ALLEN OH-
INCLUDING THE CITIES OF...COLUMBIA CITY...SOUTH WHITLEY...
FORT WAYNE...LOGANSPORT...PERU...WABASH...NORTH MANCHESTER...
HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...BERNE...MARION...
HARTFORD CITY...MONTPELIER...PORTLAND...WAUSEON...ARCHBOLD...
DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...PANDORA...
VAN WERT...DELPHOS...LIMA
349 PM EDT SUN JUN 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO AND
NORTHERN INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS FROM MID AFTERNOON INTO THIS
EVENING WITH AN ISOLATED RISK FOR SEVERE STORMS WITH DAMAGING
WINDS NORTHWEST OF A LINE FROM LOGANSPORT TO DEFIANCE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE FOR SEVERE STORMS ON MONDAY WITH DAMAGING WIND
THE PRIMARY THREAT.

HEAVY RAINFALL AMOUNTS MONDAY INTO TUESDAY ARE POSSIBLE...RAINFALL
RATES OF 1 TO 2 INCHES PER HOUR ARE POSSIBLE ESPECIALLY MONDAY
NIGHT. STORM RUNOFF COULD LEAD TO ISOLATED FLOODING OF
STREETS...SMALL STREAMS AND BASEMENTS.

THUNDERSTORMS ARE POSSIBLE FRIDAY THROUGH SATURDAY. IT REMAINS
TOO EARLY TO ASCERTAIN THE RISK OF SEVERE STORMS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON AND EARLY EVENING.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

LMZ043-046-092000-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
349 PM EDT SUN JUN 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEASTERN LAKE
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX/PROGRAMAREAS/MARINE/INDEX.PHP

In the hours before

Local storm report, Jun 8, 2:31 PM EST, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
331 PM EDT SUN JUN 08 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0321 PM     TSTM WND DMG     MICHIGAN CITY           41.71N  86.88W
06/08/2008                   LA PORTE           IN   TRAINED SPOTTER

            POWER LINES DOWN IN MICHIGAN CITY

&&

EVENT NUMBER 01425

LMK
Special weather statement, Jun 8, 3:46 PM EST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
446 PM EDT SUN JUN 8 2008

INZ004>008-012-014-016-MIZ079>081-082300-
ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-STARKE-MARSHALL-
KOSCIUSKO-ST. JOSEPH MI-BRANCH-HILLSDALE-
INCLUDING THE CITIES OF...SOUTH BEND...MISHAWAKA...ELKHART...
GOSHEN...LAGRANGE...TOPEKA...ANGOLA...KENDALLVILLE...LIGONIER...
KNOX...NORTH JUDSON...PLYMOUTH...BREMEN...WARSAW...WINONA LAKE...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE
446 PM EDT SUN JUN 8 2008 /346 PM CDT SUN JUN 8 2008/

...THUNDERSTORMS WILL CONTINUE TO MOVE THROUGH THE AREA...

A SLOW MOVING LINE OF SHOWERS AND THUNDERSTORMS WILL CONTINUE TO
BRING GUSTY WINDS...HEAVY RAIN AND DANGEROUS LIGHTNING TO THE
AREA. AN OUTFLOW BOUNDARY PRECEDING THIS LINE OF THUNDERSTORMS IS
PRODUCING LOW HANGING SCUD CLOUDS. THESE CLOUDS ARE NOT
THREATENING...AS THERE IS NO ROTATION ASSOCIATED WITH THIS STORM
SYSTEM.

PERSONS CAN EXPECT WIND GUSTS TO 40 MPH AND ONE INCH PER HOUR
RAINFALL RATES FROM THESE THUNDERSTORMS. MOTORISTS CAN EXPECT
REDUCED VISIBILITY AND PONDING OF WATER ON ROAD SURFACES. SLOW
DOWN AN USE CAUTION.

JC

The radar

The Northern Indiana radar (KIWX), 87 km away, was scanning. The volume nearest the first event began at 20:56 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Branch

When
June 8, 4:02 PM EST to 4:03 PM EST
Where
Branch County, 0.69 mi S of Coldwater
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Amateur Radio
Coordinates
41.940, -85.000

Trees and power lines down were reported down in parts of the county, including the Coldwater area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2008Every state in 2008This day in weather historyWarnings in Michigan, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 105376.